Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
cured1234

Severe Cystic Acne - Accutane Cure

Recommended Posts

After dealing with severe cystic acne for around 7 years, I thought it would be helpful for others if I posted my ordeal and the cure I have found.

I began to get large (dime to quarter quarter sized) cysts on my face in my mid-high school years. I would also have a handful of whiteheads and blackheads at any given time. I brushed this off for a few years thinking that it would go away on its own. These cysts would become very inflamed on my cheeks, jawline, and between my eyes. They would go into hibernation after the inflammation period (around 2 to 3 weeks), but I could still feel a little nodule under my skin. After I realized that theses cysts weren't going away, I decided to go the dermatologist.

My first dermatologist visit was very scary because I was under the impression that I would get a few pills and the acne would away. Instead, I was presented with the option of injecting the cyst and going on Minocycline. I responded well to the first injection (between the eyes) and the pills helped at first. I would go through long periods (several months) without any cyst activity, but they would always come back.

Long story short, I battled these cysts with injections (I estimate that I've had around 80 injections in by face over the years, 60% of those between my eyes). I've been on minocycline and doxycline (after fears of side effects from long term minocycline use). I've used tazorac creams, retin-a creams, duac gel, aczone gel, benzoyl peroxide, salicylic acids, the list seemed exhaustive of all possible acne treatments. I've seen around 8 dermatologists. Some recommended accutane, but I always thought of that as something that would hurt me.

As I neared the end of college, the cysts became unbearable. My self-esteem was not great, and I felt that this was becoming something that was going to start debilitating me. At this point, I would always have at least one bad cyst on my face and they were getting relentless. The injections were helping maybe 50% of the time now, and I was developing pitting and pigment color changes. I was getting desperate, and I finally made the decision to start accutane.

I started a 5 month regimen of accutane (30mg twice a day). The acne got worse for the first 2 months (as expected) and I experienced some of the worst cysts in my life during this period. At one point, my dermatologist decided to start draining the cysts instead of injecting them because they were so large. I would walk out the office looking like I was just hit in the face repeatedly. I became very dry. My skin would flake off in giant pieces around my chin. My lips would become unbearably painful. I picked the skin off my lips until they were bare because they wouldn't stop peeling. My lips became inflamed and very red. I would get a bloody nose during the night occasionally. I began to produce very strange looking giant boogers. The inside of my nose would become very tender and giant scabs would form inside the nose. I also had severe heartburn-like symptoms for about a month straight. This went away after a regimen of prilosec. This sounds worse than it actually was. I was expecting all of these things, and these side effects were far more bearable than the cysts I had.

I saw all of my non-cystic acne go away after the 3rd month. No more black heads or random little white heads. The side effects became routine after awhile and I made sure to pack lotions and aquapor anywhere I went. Going into the fourth month I was beginning to become skeptical about the accutane. I was still getting a persistent cyst. The doctor did one last draining of my cyst and upped my dose to 40mg and suggesting adding an extra month. My cysts haven't been back since this increase in dosage. The last two months of the regime were acne free. It's now been about 3.5 months since my last real cyst. The side effects went away completely after about 2 weeks off the accutane. In total, I was on the accutane for about 6 months. No more creams and gels and pills. I still have some large indentation where I was injected dozens of times, but the doctor said these should fill in within a year or so.

If you feel like nothing is working and are getting routine injections, I would recommend going on accutane. You will read a lot of horror stories online about a lot of rare side effects, but there are so many people who don't post their good stories online. I'm crossing my fingers that the cysts won't come back. Good luck with your ordeal. One last word of advice...find a dermatologist that understands how devastating your cysts are to you. Some dermatologists i've seen seemed like they didn't really care (spent a few minutes with me, acted like I didn't really have that big of a problem). I was lucky to find a dermatologist that was sympathetic to my situation, and laid out the facts for me. He told me that my cysts would keep coming back indefinitely if I didn't go on accutane. I just needed a push off the edge and he was that push. I wish I would have done this years ago.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×